Alert archive / Oregon / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Portland, OR

August 29, 2005Clackamas County, Oregon

NWS Portland, OR issued this flash flood warning at Aug 29, 2005, 3:50 PM PDT for Clackamas County, Oregon. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 3:50 PM PDT (22:50 UTC)
Expired
Aug 29, 2005, 4:45 PM PDT
In force
55 min
Issued by
NWS Portland, OR
Area
Counties, with a storm outline in the text

County Clackamas County, OR

The radar

The Portland,OR radar (KRTX), 75 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS56 KPQR 292250
FFWPQR
ORC005-292345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
350 PM PDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLACKAMAS COUNTY IN NORTHWEST OREGON

* UNTIL 445 PM PDT

* AT 341 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA WHICH 
  IS SOUTH OF ESTACADA AND EAST OF MOLLALA...NEAR AND JUST EAST OF 
  HIGHWAY 211.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLTON.

NATIONAL WEATHER SERVICE RADAR ESTIMATES OF ONE TO ONE AND A HALF 
INCHES OF RAIN HAS FALLEN IN THE WARNED AREA. SIMILAR AMOUNTS OF 
RAIN FELL IN THE WESTERN COLUMBIA RIVER GORGE WHERE DEBRIS FLOWS AND 
SOME LANDSLIDES HAVE OCCURRED THIS AFTERNOON.

WHEN A FLASH FLOOD WARNING IS ISSUED IT MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. SEEK HIGHER GROUND.

LAT...LON 4508 12255 4509 12227 4527 12227 4526 12255

$$

WEATHER.GOV/PORTLAND
3 follow-up statements
000 
WGUS76 KPQR 292329
FFSPQR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
430 PM PDT MON AUG 29 2005

ORC005-292345-
CLACKAMAS-
430 PM PDT MON AUG 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM PDT FOR CENTRAL
CLACKAMAS COUNTY...

AT 421 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER AREA SOUTH OF 
ESTACADA AND JUST EAST OF COLTON. THIS WAS NEAR AND JUST EAST OF 
HIGHWAY 211.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLTON.

NATIONAL WEATHER SERVICE RADAR ESTIMATES OVER TWO INCHES OF RAIN HAS 
FALLEN IN THE WARNED AREA...ESPECIALLY JUST EAST OF COLTON. SIMILAR 
AMOUNTS OF RAIN FELL IN THE WESTERN COLUMBIA RIVER GORGE THIS 
AFTERNOON WHERE DEBRIS FLOWS AND SOME LANDSLIDES HAVE OCCURRED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. SEEK HIGHER GROUND.

LAT...LON 4508 12255 4509 12227 4527 12227 4526 12255

$$

WEATHER.GOV/PORTLAND
000 
WGUS76 KPQR 292358
FFSPQR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
500 PM PDT MON AUG 29 2005

ORC005-292345-
CLACKAMAS-
500 PM PDT MON AUG 29 2005

...FLASH FLOOD WARNING EXPIRES FOR CENTRAL CLACKAMAS COUNTY...

THE FLASH FLOOD WARNING FOR CENTRAL CLACKAMAS EAST OF COLTON AND 
SOUTH OF ESTACADA HAS EXPIRED. NATIONAL WEATHER SERVICE DOPPLER 
WEATHER RADAR INDICATES THAT RAINFALL HAS DIMINISHED OVER THE 
AREA.

LAT...LON 4508 12255 4509 12227 4527 12227 4526 12255

$$

WEATHER.GOV/PORTLAND
000 
WGUS76 KPQR 300000 CCA
FFSPQR

FLASH FLOOD STATEMENT...CORRECTED EXPIRATION
NATIONAL WEATHER SERVICE PORTLAND OR
500 PM PDT MON AUG 29 2005

ORC005-300035-
CLACKAMAS-
500 PM PDT MON AUG 29 2005

...FLASH FLOOD WARNING EXPIRES FOR CENTRAL CLACKAMAS COUNTY...

THE FLASH FLOOD WARNING FOR CENTRAL CLACKAMAS EAST OF COLTON AND 
SOUTH OF ESTACADA HAS EXPIRED. NATIONAL WEATHER SERVICE DOPPLER 
WEATHER RADAR INDICATES THAT RAINFALL HAS DIMINISHED OVER THE 
AREA.

LAT...LON 4508 12255 4509 12227 4527 12227 4526 12255

$$

WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:00 PM PDT, 50 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT MON AUG 29 2005

.SYNOPSIS...COLD UPPER TROUGH OVER NORTHWEST OREGON MOVES EAST OF
AREA THIS EVENING.  HIGH PRESSURE BUILDS INTO SOUTHWEST OREGON LATER
TONIGHT.  HIGH PRESSURE BUILDS NORTH OFF WASHINGTON COAST TUESDAY
WITH ONSHORE FLOW TURNING NORTHWEST IN THE AFTERNOON.  HIGH PRESSURE
OFF WASHINGTON COAST WEDNESDAY AND THURSDAY CONTINUES DRY NORTH FLOW.
HIGH PRESSURE STARTS TO WEAKEN FRIDAY.  NEXT TROUGH FROM GULF OF
ALASKA APPROACHES LATE SATURDAY AND MOVES INTO WASHINGTON ON SUNDAY.
&&

.SHORT TERM...BANDS OF SHOWERS CONTINUE TO ROLL IN FROM COAST WITH
ISOLATES TSTMS NORTH PART OF AREA.  TROUGH AXIS NEAR COAST RANGE AT
00Z.  WILL NEED TO KEEP TSTMS THREAT NORTH FOR EARLY EVE BEFORE
TROUGH MOVES THROUGH AREA.  HIGHEST SHOWER THREAT THIS EVE NORTHERN
CASCADES.  TROUGH MOVES WELL E AFTER 06Z WITH HIGH PRES BUILDING INTO
SW ORE.  ONSHORE FLOW WILL CONTINUE TO TAKE MARINE CLOUDS FROM COAST
AND JAM AGAINST CASCADES.  THICKEST CLOUDS NEAR CASCADES WITH CLOUDS
MORE BROKEN W OF MOUNTAINS. HIGH PRES BUILDS N OFF WA COAST TUE
AFTERNOON.  ONSHORE FLOW TURNS NW OVER AREA BY AFTERNOON.  WILL STILL
NEED SOME CLOUDS NORTHERN COAST MOUNTAINS AND CASCADES WITH CLEARING
ELSEWHERE. WEAK TROUGH IN NW FLOW SWINGS INTO WESTERN WA TUE NIGHT
AND EARLY WED.  THIS PUSHES CLOUDS BACK INTO N COAST AND DOWN COL
RIVER EARLY WED.  TROUGH MOVES E WED AFTERNOON ALLOWING HIGH TO BUILD
BACK OFF WA COAST GIVING CLEARING MOST AREAS.  THU LOOKS TO BE
WARMEST DAY THIS WEEK WITH ONSHORE WEAKEST AND CLOUDS LIMITED.

.LONG TERM...GFS STILL HOLDING RIDGE STRONGER THEN EURO FOR FRI.
WILL BRING A LITTLE STRONGER ONSHORE FLOW FRI WITH SLIGHT COOL DOWN.
GFS 12Z LOOKS SUSPECT WITH SOLUTION FOR SAT AND WEEKEND WITH EURO/AND
00Z GFS CLOSER.  WILL STILL KEEP IT DRY THROUGH SAT NIGHT AS
SURROUNDING OFFICES CHOOSE SLOWER SOLUTION.  WILL BRING THREAT OF
PRECIPITATION NORTH PART SUN AS TROUGH SWINGS INTO WESTERN WA.
KOSOVITZ

&&

.AVIATION...FREQUENT SHOWERS AND ISOLATED TSTMS WITH LOCALLY HEAVY
RAIN...MAINLY IN NW OREGON...SHOULD END BY 02Z AS HEATING ENDS AND
UPPER TROUGH MOVES EAST OF CASCADES. EXPECT AREAS MVFR CEILINGS
TONIGHT AND TUE MORNING WITH LOCAL IFR CEILINGS AND FOG MAINLY
COAST. CURRENT TAFS COVER EXPECTED CONDITIONS.

&&

.PRELIMINARY POINT POPS
AST 311-00 PDX 310000 SLE 310000 EUG 310000

&&
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 29, 5:41 AM PDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PDT MON AUG 29 2005

ORZ001>013-WAZ019>023-039-040-301245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 29, 10:29 AM PDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1029 AM PDT MON AUG 29 2005

WAZ019-040-301730-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1029 AM PDT MON AUG 29 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...COLD UPPER TROUGH WILL BE OVER AREA TODAY. MODERATE
TO STRONG WEST FLOW WILL CONTINUE TODAY. HIGH PRESSURE BUILDS
INTO AREA TUESDAY. WEST FLOW ON TUESDAY MORNING BECOMES NORTHWEST
IN THE AFTERNOON. NORTH TO NORTHWEST FLOW CONTINUES WEDNESDAY AND
THURSDAY.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

SALEM BALLOON SOUNDING WIND 08/29 (12Z)

   200 FT      170006 (MPH)
   400 FT      185008 (MPH)
  1000 FT      240017 (MPH)
  2000 FT      255018 (MPH)
  2500 FT      255018 (MPH)
  3000 FT      255018 (MPH)
  4000 FT      260016 (MPH)
  4800 FT      260014 (MPH)
  5000 FT      260013 (MPH)
  6000 FT      260010 (MPH)
  7000 FT      270009 (MPH)
  8000 FT      290014 (MPH)
  9000 FT      290017 (MPH)
  9900 FT      285018 (MPH)
 12000 FT      270024 (MPH)
 14000 FT      250032 (MPH)
 16000 FT      240037 (MPH)
 18400 FT      230043 (MPH)
 20000 FT      230045 (MPH)
 22000 FT      225053 (MPH)
 23700 FT      220070 (MPH)
 25000 FT      215089 (MPH)
 28000 FT      210128 (MPH)
 30000 FT      215122 (MPH)
 30300 FT      215121 (MPH)
 34400 FT      220122 (MPH)
 35000 FT      220122 (MPH)
 39300 FT      225089 (MPH)
 44000 FT      225067 (MPH)
 45500 FT      220084 (MPH)
 47000 FT      225083 (MPH)
 50000 FT      230064 (MPH)
 54000 FT      230038 (MPH)
 54100 FT      230038 (MPH)

AVN MODEL WINDS ALOFT VALID 200508291200

ELEV.   08/29 0500PDT  08/29 1700PDT  08/30 0500PDT  08/30 1700PDT
  3000         266016         264010         296007         320014
  6000         274021         281013         313015         342014
  9000         270022         277014         323017         325016
 12000         274024         291016         330023         302024
 15000         268026         299019         334038         299026
 18000         254024         305021         332046         305028
 21000         237023         309022         330050         302029
 24000         213039         312026         324054         298038
 27000         205069         330037         320061         291044
 30000         207093         338050         316065         288044
 33000         212095         329046         316067         291045
 36000         216084         311040         311064         288046
 39000         221071         293034         303058         278048
 42000         221068         283032         297050         276051
 45000         222063         274030         292042         273054
 48000         228053         265030         286038         266046
 51000         233042         256030         279034         259037
Special weather statement, Aug 29, 11:36 AM PDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1136 AM PDT MON AUG 29 2005

ORZ001-003>012-WAZ019>023-039-040-292030-
CASCADE FOOTHILLS IN LANE COUNTY-LOWER COLUMBIA-
GREATER VANCOUVER AREA-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADES-NORTHERN OREGON CASCADE FOOTHILLS-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
SOUTH WASHINGTON COAST-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON CASCADE FOOTHILLS-
1136 AM PDT MON AUG 29 2005

...FUNNEL CLOUD REPORTED NEAR INDEPENDENCE...

AT 1124 AM PDT...A CITIZEN IN POLK COUNTY REPORTED A FUNNEL CLOUD
NEAR INDEPENDENCE MOVING EAST. THE FUNNEL CLOUD DID NOT TOUCH THE
GROUND AND HAS SINCE DISSIPATED. NUMEROUS OTHER HEAVY SHOWERS AND
THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS THE REGION...AND
COULD PRODUCE BRIEF COLD CORE FUNNEL CLOUDS THROUGH THIS AFTERNOON.

WHILE THESE FUNNEL CLOUDS...WHILE REMAINING OFF THE SURFACE...ARE
NOT A THREAT TO LIFE OR PROPERTY...THE PUBLIC IS URGED TO REPORT
FUNNEL CLOUD SIGHTINGS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT OFFICIALS.

WEATHER.GOV/PORTLAND
Local storm report, Aug 29, 1:25 PM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
125 PM PDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FUNNEL CLOUD     10 W INDEPENDENCE       44.86N 123.40W
08/29/2005                   POLK               OR   PUBLIC

&&

MO

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:25 PM PDTFlash Flood WarningPQRMultnomah80 min

Nearby

Flash Flood Warnings in Oregon, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.